Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 372, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Oct 1, 2002, 5:15 PM CDT for Gage County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2002, 5:15 PM CDT (22:15 UTC)
- Expired
- Oct 1, 2002, 5:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Gage County, NE
The radar
The Omaha radar (KOAX), 101 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 4:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 976 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
431
WUUS53 KOAX 012215
SVROMA
NEC067-012245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
515 PM CDT TUE OCT 1 2002
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GAGE COUNTY IN SOUTHEAST NEBRASKA
* UNTIL 545 PM CDT
* AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF CLATONIA...OR ABOUT 12
MILES NORTH OF BEATRICE...MOVING NORTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED...
ADAMS
IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.
LAT...LON 4045 9695 4033 9677 4045 9646 4053 9659
4052 9677
GRIFFISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 3:05 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Oct 1, 3:05 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 305 PM CDT TUE OCT 01 2002 CONVECTIVE COVERAGE AND STRENGTH FCST CHALLENGE INTO FRI. USED ETA/AVN COMP THRU THU...SLOWER AVN ON FRI...THEN LEANED TWD HPC SOLUTION IN THE EXTENDED WHICH WAS CLOSER TO ECMWF. SHORT TERM...WRMFNT SETTING UP N OF PLATTE RIVER WITH CU FIELD INCREASING N OF IT. CONVECTION LAST FEW HRS WAS STILL A LTL FTHR N IN COOLER AIR. LATEST MSAS DATA SHOWD INSTABILITY AXIS IN AND S OF CU FIELD AND FCST SOUNDINGS SHOWD CAP WEAKENING THRU 23Z-00Z. SO WOULD EXPECT CONVECTION TO DVLP ACRS THIS AREA BFR THIS EVENING. IF THAT WOULD FAIL TO DVLP...OTHER ACTIVITY WL LIKELY DVLP AS INCREASING LOW LVL JET IMPINGES ON CDFNT THAT WL BE DROPG INTO SERN NEBR. NET EFFECT WL BE TO INCREASE POPS ALL AREAS. WILL MENTION HEAVY RAIN ACRS SRN ZONES AS LOW LVL JET FEEDS INTO THAT AREA ALL NGT AND SWRLY UPR FLOW WL PROMOTE TRAINING. SPLIT UP NRN GROUP AND LOWERED LOWS THERE BASED ON UPSTREAM OBS...WITH A SLIGHT DOWNWARD ADJUSTMENT S OF THERE. WILL ALSO INCLUDE POPS N ON WED AND BOOST CHCS ALL AREAS AS ISENTROPIC LIFT CONTS OVR COOLING AIRMASS. MADE A LTL DOWNWARD TEMP ADJUSTMENT...MAINLY CNTRL/N. SHRTWV TROF STILL FCST TO LIFT ACRS CNTRL PLAINS LATE THU INTO FRI MORNING...WITH ETA/AVN STARTING TO DEPART. ATTM WL LEAN TWD SLOWER AND SLGTLY DEEPER AVN WHICH SUPPORTS HIGHER POPS THU AND PCPN LINGERING LONGER ON FRI. ANOTHER POTENTIAL HEAVY RAIN PRODUCER THU NGT/EARLY FRI AS CURRENT MOISTURE DOESNT GET SHOVED TOO FAR S WED...PLUS SYSTEM MAY HAVE SUBTROPICAL MSTR TO WORK WITH ON NRN FRINGES OF LILI IF UPR TROF SLOWS DOWN AND DOESNT PASS THRU UNTIL LATER ON FRI. REST OF EXTENDED...LEFT SAT DRY AND ADDED CHC OF SHOWERS ALL ZONES SUN BASED ON A SLOWER EJECTION OF A WEAKEN TROF. GENERALLY LOWERED TEMPS A LTL. MORE OF A ZONAL FLOW PTN FCST MON/TUE SO WL NOT MENTION PCPN THOSE PDS. .OMA...NONE CHERMOK
Hazardous weather outlook, Oct 1, 1:27 PM CDT, 3 hours 48 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-012300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1210 PM CDT TUE OCT 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE... SCATTERED THUNDERSTORMS NORTH OF A WARM FRONT WILL CONTINUE MOVING ACROSS WESTERN IOWA...AND ISOLATED LARGE HAIL IS POSSIBLE FROM THESE STORMS. MUCH OF THIS ACTIVITY SHOULD MOVE OUT OF THE AREA EARLY IN THE AFTERNOON. BY THIS EVENING THE WARM FRONT IS EXPECTED TO EXTEND FROM AROUND OMAHA EAST INTO IOWA WITH A COLD FRONT STRETCHING FROM NORTHEAST NEBRASKA INTO NORTHERN KANSAS. AN UNSEASONABLY WARM AND MOIST AIRMASS WILL PREVAIL OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO THIS EVENING. THE UNSTABLE AIR...THE PRESENCE OF THE FRONTS...AND AN INCREASING WIND MAXIMUM MOVING OVER THE PLAINS WILL LIKELY CAUSE ADDITIONAL THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. ANY OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE ALONG THE WARM FRONT THIS EVENING. THESE STRONG TO SEVERE THUNDERSTORMS COULD CONTINUE AFTER MIDNIGHT AS A LOW LEVEL JET STRENGTHENS...HOWEVER THE MAIN WEATHER THREAT SHOULD GRADUALLY CHANGE TO HEAVY RAIN AND SHIFT TOWARD SOUTHEAST NEBRASKA. .SPOTTER CALL TO ACTION STATEMENT... STORM SPOTTER ACTIVATION COULD BE NEEDED THROUGH THIS EVENING...MAINLY ALONG AND SOUTHEAST OF A COLUMBUS NEBRASKA TO ONAWA IOWA LINE. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE OVER MUCH OF THE AREA WEDNESDAY INTO FRIDAY. STRONG STORMS WITH HEAVY RAIN MAY OCCUR LATE THURSDAY INTO MID DAY FRIDAY. NO SIGNIFICANT WEATHER IS FORECAST SATURDAY THROUGH TUESDAY. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE) CHERMOK
In the hours before
Local storm report, Oct 1, 12:03 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1203 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0152 AM ALVO NE 1.75 INCH HAIL
10/01/02 CASS REPORTED BY STORM
SPOTTER.
0213 AM LINCOLN NE .88 INCH HAIL
10/01/02 LANCASTER REPORTED BY EMERGENCY
MANAGEMENT AT 27TH AND
HIGHWAY 2.Local storm report, Oct 1, 12:16 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1216 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0258 AM 2 SE TABOR IA .88 INCH HAIL
10/01/02 FREMONT REPORTED BY PUBLIC.
ALSO 50 MPH WINDS
ESTIMATED. SOME CROP
DAMAGE.
MILLERLocal storm report, Oct 1, 12:36 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1236 PM CDT TUE OCT 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1221 AM 9 N TOBIAS NE 1.75 INCH HAIL
10/01/02 SALINE REPORTED BY PUBLIC.
1247 AM 2 E DORCHESTER NE 1 INCH HAIL
10/01/02 SALINE REPORTED BY COOPERATIVE
OBSERVER.
1253 AM 3 E DORCHESTER NE .75 INCH HAIL
10/01/02 SALINE REPORTED BY EMERGENCY
MANAGEMENT.
1258 AM 4 W CRETE NE .75 INCH HAIL
10/01/02 SALINE REPORTED BY PUBLIC.
0152 AM ALVO NE 1.75 INCH HAIL
10/01/02 CASS REPORTED BY STORM
SPOTTER.
0213 AM LINCOLN NE .88 INCH HAIL
10/01/02 LANCASTER REPORTED BY EMERGENCY
MANAGEMENT AT 27TH AND
HIGHWAY 2.
0258 AM 2 SE TABOR IA .88 INCH HAIL
10/01/02 FREMONT REPORTED BY PUBLIC.
ALSO 50 MPH WINDS
ESTIMATED. SOME CROP
DAMAGE.
1042 AM OMAHA NE .88 INCH HAIL
10/01/02 DOUGLAS REPORTED BY PUBLIC AT
132ND AND MAPLE.
MILLERThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 12:15 AM CDT | Severe Thunderstorm Warning | OAX | Saline | 30 min |
| Oct 1, 12:42 AM CDT | Severe Thunderstorm Warning | OAX | Saline | 33 min |
| Oct 1, 1:09 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 66 min |
| Oct 1, 1:50 AM CDT | Severe Thunderstorm Warning | OAX | Cass | 55 min |
| Oct 1, 10:23 AM CDT | Severe Thunderstorm Warning | OAX | Douglas | 52 min |
| Oct 1, 5:03 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy | 42 min |
| Oct 1, 5:11 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 34 min |
| Oct 1, 5:16 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 44 min |
| Oct 1, 5:20 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 40 min |
| Oct 1, 5:38 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 37 min |
| Oct 1, 5:44 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 46 min |
| Oct 1, 6:00 PM CDT | Severe Thunderstorm Warning | OAX | Douglas | 45 min |
| Oct 1, 6:07 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 23 min |
| Oct 1, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.